advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Riverside, Illinois, USA:

My 11 year old son has had diabetes for 6 years. He recently had a severe seizure in the middle of the night. This has never happened before. His body was contorting and he was frothing at the mouth for about 30 seconds. We immediately gave him glucagon and then tested his sugar. He was 66. This confused us. Could the seizure be related to something else? Did the glucagon raise his sugar that quickly in one-two minutes?

We called 911. Paramedics were unable to find a vein for IV. He was unconscious for about 20-30 minutes. The paramedics took him to the hospital where he tested at 250. He came home and fell asleep. We gave him no insulin. At 9:30 when he woke up he was 38!

Here is a breakdown of events.

9 P.M., sugar-266, 1 1/2 Humalog, 10 N, sugar-free ice cream, glass of milk.
12 A.M., sugar 85, 1/2 glass milk.
4:30 A.M., seizure. glucagon. sugar-66. call 911.
5:15 A.M. IV.
6:00 A.M.: hospital. sugar-250.
7:30 Home: sugar-250 sleeping.
9:30 A.M.- awakens. sugar-38!

Answer:

Likely the 66 came as he was releasing hormones, adrenalin, growth hormone, cortisol, etc. to raise his glucose. Glucagon was working minimally at 2 minutes, but working.

The 38 later is classic. A low will predict a low in the next 24 hours. There's lots of research to support this statement. Always be vigilant after a low.

For your peace of mind, his glucose was on its way up when you heard him seize. This is an enemy to be avoided. I probably would not let him be quite so low at bedtime: aim for 120+.

LD

DTQ-19990417114340
Original posting 11 Aug 1999
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.